Oklahoma, 2020

Damaging Wind in Oklahoma, July 19, 2020

July 19, 2020 · NWS OUN · 1 event in 1 county or zone

Isolated pop-up thunderstorms produced a few reports of severe wind in northwest Oklahoma on the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated pop-up thunderstorms produced a few reports of severe wind in northwest Oklahoma on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 19, 1:44 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 19, 1:44 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Norman OK
244 PM CDT Sun Jul 19 2020

...New SHORT TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 243 PM CDT Sun Jul 19 2020

Mid-level convection continues across southwest Kansas and the
Oklahoma panhandle. According to LAPS and SPC mesoanalysis, there
still is some low-level CIN at the moment, but we also have some
time increasing the low-level temperatures this afternoon and we
do expect some thunderstorms to develop late this afternoon or
this evening. And with development closer than what we have seen
the last few days, it is move likely to see some of these
affecting northwest Oklahoma early this evening. Many of the
models do not bring precipitation very far into the area, but
the last week or so has shown that it is quite prudent to be a bit
more aggressive with storms as the storms have had the habit of
out-performing the models recently.

The cloudiness associated with high-level remnants of convection
last night has held the temperatures in check so far across north
central Oklahoma where the heat advisory is in effect. But we have
had some max HI values of 100-102 in these areas and we still have
a some afternoon heating, so will let the advisory ride through
the afternoon.

Tomorrow there is a consistent hint of a shortwave approaching
northwest Oklahoma tomorrow afternoon with storms developing over
northwest Oklahoma during the afternoon. And it will still be hot
tomorrow, but perhaps a touch below recent values so hopefully we
will keep heat index values out of the heat advisory range.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 218 PM CDT Sun Jul 19 2020

Models continue to show a weakness in the upper ridge over the
Plains for the first half of this week, with mid level
disturbances/shortwaves affecting the region. This will continue a
chance for showers storms across portions of the fa through
Wednesday with the highest chances across northern OK. However,
what occurs or how things evolve one day could be dependent on
what occurs the previous day/night so some uncertainty to the PoP
forecast. Some strong to severe storms could be possible through
this time period as well.

Models show the upper high building and affecting the eastern two-
thirds of the U.S. later this week into the weekend, while a trough
is over the far western U.S, which should diminish the chances for
showers/storms in the fa.

Hot and humid conditions will continue throughout the week. Clouds,
rain, and outflow could make the temperature forecast tricky over
the next few days but could also keep the heat indices down.
However, triple digit heat index values could become more prominent
again later this week into the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Sun Jul 19 2020

A few thunderstorms will be possible this evening and overnight
across northwestern and into north central Oklahoma. Apart from
thunderstorms, VFR conditions are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  94  75  94  73 /  10  10  10  20
Hobart OK         98  76  98  74 /  10  10  10  20
Wichita Falls TX  96  75  97  72 /   0   0   0  10
Gage OK           96  72  95  71 /  30  40  30  30
Ponca City OK     94  74  94  73 /  20  20  40  40
Durant OK         94  73  96  73 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ005>008-011>013-
     017>020.

TX...None.
&&

SHORT TERM...26
LONG TERM....25
AVIATION...26
Hazardous weather outlook, Jul 19, 10:48 AM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1148 AM CDT Sun Jul 19 2020

OKZ004>048-050>052-TXZ083>090-201700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1148 AM CDT Sun Jul 19 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Additional and stronger storms are expected to develop over or
near northwest Oklahoma late this afternoon and evening. Some of
the storms may reach severe levels and produce damaging wind
gusts.

.Heat...
Muggy conditions this afternoon will lead to heat indices near
105 across portions of northern Oklahoma. A Heat Advisory is in
effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There will be a chance for thunderstorms through Wednesday,
primarily across the northern half of Oklahoma. A few storms may
produce strong to damaging wind gusts, but organized severe
weather appears unlikely.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 19, 3:50 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
450 PM CDT Sun Jul 19 2020

OKZ004-010-192215-
Woodward OK-Harper OK-
450 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward and
southeastern Harper Counties Until 515 PM CDT...

AT 446 PM CDT, a strong thunderstorm was located 4 miles north of
Woodward, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3640 9946 3649 9955 3664 9935 3651 9920
TIME...MOT...LOC 2146Z 229DEG 20KT 3649 9943

JP

The radar

The Vance AFB radar (KVNX), 123 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
July 19, 4:15 PM CST
Where
Woodward County, 3.92 mi NE of Woodward Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.480, -99.470

Estimated severe wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911215.